Minnesota, 2021

Tornadoes and Hail in Minnesota, July 26, 2021

July 26, 2021 · NWS FGF · 10 events in 2 counties and zones

Isolated severe thunderstorms formed during the afternoon, producing heavy impacts as the result of large hail, damaging wind gusts, and several tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.8 million
Crop damage
$100,000
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Isolated severe thunderstorms formed during the afternoon, producing heavy impacts as the result of large hail, damaging wind gusts, and several tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 26, 2:06 PM CST, 2 hours 1 minute earlier.

Area forecast discussion, Jul 26, 2:06 PM CST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Grand Forks ND
306 PM CDT Mon Jul 26 2021

.MESOSCALE DISCUSSION...
Issued at 126 PM CDT Mon Jul 26 2021

This discussion is meant to supplement SPC's 1630 UTC Day 1
Convective Outlook, which highlights the primary hazards of very
large hail (greater than 2 inches) and damaging wind gusts over 70
mph.

As of 1730 UTC, the synoptic set up includes a notable shortwave
trough within central MB along with a more subtle shortwave trough
trailing within western ND. The latter can be detected most notably
within mid and lower water vapor imagery in addition to H7-H5 ALPW
satellite imagery, and will be the main forcing mechanism of
interest aloft. This trough resides within the fringes of stronger
flow aloft rounding the crest of a longwave upper ridge over the
western CONUS. These higher mid to upper level winds AOA 50 kt will
contribute to long, unidirectional hodographs over much of ND into MN.

At the surface, a 1009 mb surface low pressure system is centered
around the New Town and Minot area within western ND. The main
surface boundary of interest includes an effective warm front
extending from the low through Carrington, Fargo, and into west-
central MN, seen as southwesterly winds south of the front backs
towards the east north of the front. A second, elevated warm front
can be observed near the international border north of the warm
sector and pocket of weak to moderate instability. Near and north of
this elevated warm front currently producing scattered showers and
non-severe thunderstorms. These storms are not anticipated to be
severe within the near term (3 hours) as they are tracking north of
more surface based and unstable air.

Deeper into the CWA, expectation of a thermodynamic regime composed
of weak to moderate instability on the order of 1500-2500 J/kg
MLCAPE is anticipated anywhere south of the aforementioned elevated
warm front, likley bounded within an area where dew points can
generally remain within the 60s. The combination of moderate to
strong unidirectional shear coupled with weak to moderate
instability is driving potential for severe hazards.

There are some looming questions on thunderstorm coverage and
location, however. Never mind the vast number of outcomes suggested
by CAMs, but the subtle forcing regime makes it very difficult to
pinpoint if forcing for ascent can sustain robust updrafts within
the most thermodynamically unstable environment. Also lowering
confidence is the shallow nature of BL moisture beneath stout EML
which may serve to zap embryo updrafts through entrainment.
Additionally, elevated smoke over the region may inhibit daytime
heating/mixing; however this factor may likely only promote to
strengthen capping slightly within the warm sector and near the warm
front. Still, these limiting factors may prove large enough to
prevent sustained thunderstorms from forming at all. That is why we
are messaging a conditional threat of high impacts should robust
convection ensue.

Should sustained thunderstorm develop in the most unstable
environment ahead of the surface low and/or along the surface warm
front, expectation is for storm mode to initially be splitting
supercells given the long unidirectional hodographs. Many analogs
from forecast soundings include significantly large hail reports,
backed by a hodograph presentation promotes enhanced hail growth and
residence time (strong low level SR winds, weak SR mid level winds,
plus strong anvil layer SR winds). Given time, upscale growth is
anticipated which would shift primary hazard away from very large
hail more towards damaging wind gusts in excess of 70 mph.

As the shortwave trough moves into central MN this evening (after 10
PM CDT), so should the convection and forcing ending the threat for
severe storms.

.SHORT TERM...(This evening through Tuesday night)
Issued at 259 PM CDT Mon Jul 26 2021

Not much change to the previous thinking with respect to the
convective potential this afternoon and evening. Will continue to
monitor satellite and radar trends for storm initiation potential
along the warm front or within the axis of instability stretching
from near Minot to the west across the FA. See the above mesoscale
discussion for more details on convection timing and impacts.

Activity will depart overnight with another warm and sunny day
expected tomorrow with highs in the 90s for the valley and west
with upper 80s in the MN lakes and trees. Tomorrow night another
weak short wave will bring thunder chances to the area with
minimal rainfall amounts.

.LONG TERM...(Wednesday through Monday)
Issued at 259 PM CDT Mon Jul 26 2021

Impacts in the long term remain the same as much of the summer
with above normal temps and overall dry pattern in place with
northwesterly flow dominating the pattern across the northern
plains into next week. Impacts of this pattern continue to be tied
to prolonging or re-enforcing drought conditions. Temps will
remain in the upper 80s and low 90s into the weekend with a
possible cool down to near the normal into the low 80s by Sunday
and Monday.

With in the northwest flow aloft will be chances of convection
with any weak shortwaves riding the western ridge with
predictability remaining low wrt to timing and placement.
Wednesday's 20 to 40 percent chance of storms is the highest in
the extended with the best chances east of the valley then dry
into the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1259 PM CDT Mon Jul 26 2021

Winds remain light for the period with scattered thunderstorms
expected to develop this afternoon and evening for the valley and
points east. Will leave out of TAFs for now for all but BJI where
occurrence looks near 50% for this evening. VFR conditions for
the period except with any thunderstorm development. Storms will
possibly be severe with large hail, winds greater than 50kts and
towers to 50kft.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

MESOSCALE...CJ
SHORT TERM...JK
LONG TERM...JK
AVIATION...JK
Hazardous weather outlook, Jul 26, 3:32 PM CST, 35 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
432 PM CDT Mon Jul 26 2021

MNZ001>009-013>017-022>024-027>032-040-NDZ008-014>016-024-026>030-
038-039-049-052>054-272145-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Pembina-Benson-
Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-
Barnes-Cass-Ransom-Sargent-Richland-Western Walsh-
432 PM CDT Mon Jul 26 2021

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

Scattered severe storms are possible late this afternoon and evening.
The strongest storms will be capable of hail the size of baseballs
and wind gusts to 75 mph. An isolated tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated thunderstorms are possible across portions of west
central Minnesota Wednesday into Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible. SKYWARN spotters are encouraged
to report hail of any size, wind damage, and rainfall amounts to
the National Weather Service.

NDZ006-007-272145-
Towner-Cavalier-
432 PM CDT Mon Jul 26 2021

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Jul 26, 10:33 AM CST, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1133 AM CDT MON JUL 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     HAIL             10 SE LEONARD           46.55N 97.10W
07/25/2021  M1.75 INCH       RICHLAND           ND   PUBLIC

            SPORADIC GOLFBALL SIZED HAIL FELL...MINIMAL
            CROP DAMAGE.

&&
Local storm report, Jul 26, 2:36 PM CST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
336 PM CDT MON JUL 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     HAIL             4 S WESTERN             46.10N 96.19W
07/25/2021  E1.75 INCH       GRANT              MN   PUBLIC

            GOLD BALL SIZE HAIL, SHORT DURATION, WITH
            SHINGELS DAMAGED.

&&
Special weather statement, Jul 26, 3:23 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
423 PM CDT Mon Jul 26 2021

MNZ009-016-017-262215-
North Beltrami MN-North Clearwater MN-South Beltrami MN-
423 PM CDT Mon Jul 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BELTRAMI AND NORTHEASTERN
CLEARWATER COUNTIES UNTIL 515 PM CDT...

At 422 PM CDT, Doppler radar was tracking a strong thunderstorm over
northwestern Red Lake Nation, or 32 miles east of Thief River Falls,
moving southeast at 35 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Redby, Red Lake, Lower Red Lake, Ponemah, Little Rock, Island Lake in
Beltrami County and Thorhult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

If on or near Upper and Lower Red Lake, get out of the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 10 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4780 9477 4777 9518 4815 9560 4817 9559
      4829 9534 4807 9463
TIME...MOT...LOC 2122Z 297DEG 32KT 4814 9546

CJ

The radar

The Fargo/Grand Forks radar (KMVX), 177 km away, was scanning. The volume nearest the first event began at 22:08 UTC.

Open the radar archive at this moment

Event by event

7 hail, 3 tornado. Local standard time, as filed.

Hail, Beltrami

When
July 26, 4:07 PM CST
Where
Beltrami County, 0.83 mi NE of Redlake
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
47.880, -95.020

Quarter sized hail was reported in the area.

Tornado, Beltrami

When
July 26, 4:13 PM CST to 4:15 PM CST
Where
Beltrami County, 0.83 mi NE of Redlake to 1.4 mi E of Redlake
Rating
EF1
Path length
0.83 mi
Path width
300 yd
Property damage
$1.2 million
Reported by
Law Enforcement
Coordinates
47.880, -95.020

Initial report of a tornado on Lower Red Lake, which moved onshore at Red Lake and tracked for less than one mile. The tornado lifted by 515 PM CDT. Damaging downburst winds, heavy rain, and large hail continued to track southeastward with this storm. Damage was reported to the Tribal College, as well as other homes and buildings in the area. A light pole was snapped and several signs were toppled. Several large trees were snapped.

Hail, Beltrami

When
July 26, 4:15 PM CST
Where
Beltrami County, 0.83 mi NW of Redby
Measured
2.5 in hail
Reported by
Law Enforcement
Coordinates
47.880, -94.910

Hail up to tennis ball sized, as well as downburst winds of near 70 mph impacted the areas between the Communities of Red Lake and Redby, as well as the Tribal lands immediately south and southeast of these Communities. Widespread shingle and roofing damage was evident, along with home and vehicle windows shattered. Several large tree limbs blown down and large trees snapped.

Tornado, Beltrami

When
July 26, 4:16 PM CST to 4:22 PM CST
Where
Beltrami County, 1.96 mi NE of Redby to 4.53 mi ESE of Redby
Rating
EF1
Path length
4.06 mi
Path width
300 yd
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
47.890, -94.870

This tornado formed near the shore of Lower Red Lake and tracked to the southeast. It crossed MN HWY 1 near the intersection with BIA15 and penetrated deeply into a large evergreen and oak forest. Trees were snapped and debris was tangled, though most debris tracked with the southeast moving storm. The tornado appeared to have dissipated around 522 PM CDT, after crossing BIA18, roughly 6 miles ESE of Redby.

Tornado, Beltrami

When
July 26, 4:23 PM CST to 4:36 PM CST
Where
Beltrami County, 0.83 mi NW of Nebish to 4.39 mi WNW of Tenstrike
Rating
EF0
Path length
8.53 mi
Path width
200 yd
Property damage
$100,000
Crop damage
$100,000
Reported by
NWS Storm Survey
Coordinates
47.780, -94.860

This tornado was likely wrapped in downburst winds, heavy rain, and large ail. The tornado crossed several County and Township roads as it tracked to the southeast, with numerous poplar and oak trees snapped along it's path. It appears to have crossed portions of Dark Lake, Whitefish Lake, and Sandy Lake in Nebish and Hagali Townships, before dissipating. near the western edge of Gull Lake, about 4 WNW of Tenstrike.

Hail, Beltrami

When
July 26, 4:35 PM CST to 4:40 PM CST
Where
Beltrami County, Blackduck
Measured
1.75 in hail
Reported by
Public
Coordinates
47.730, -94.550

Golf ball sized hail reported at the Blackduck golf course. Damaging winds and large hail occurred across most of the Blackduck Lake area and Hines Township from 530 PM CDT to 540 PM CDT.

Hail, Beltrami

When
July 26, 4:40 PM CST to 4:45 PM CST
Where
Beltrami County, 0.69 mi N of Tenstrike
Measured
2.75 in hail
Reported by
Law Enforcement
Coordinates
47.660, -94.680

Large hail and damaging winds were reported, along with several snapped trees and broken windows. Additional reports and photos were received via social media.

Hail, Beltrami

When
July 26, 4:45 PM CST to 4:55 PM CST
Where
Beltrami County, 2.43 mi ESE of Farley
Measured
1.5 in hail
Reported by
Public
Coordinates
47.590, -94.720

Large hail and damaging winds from 545 PM CDT to 555 PM CDT. Several large branches snapped near the Turtle River Lake road from southern Port Hope Township in to northern Sugar Bush Township.

Hail, Beltrami

When
July 26, 5:05 PM CST to 5:15 PM CST
Where
Beltrami County, 2.27 mi NNE of Pennington
Measured
2.75 in hail
Reported by
Public
Coordinates
47.480, -94.480

Several reports of tennis ball to baseball sized hail near Pennington in southern Moose Lake and in Brook Lake Townships from 605 PM CDT to 615 PM CDT. Photos and reports relayed via social media.

Hail, Mahnomen

When
July 26, 11:00 PM CST
Where
Mahnomen County, 7.86 mi NNW of Mahkonce
Measured
1 in hail
Reported by
Public
Coordinates
47.430, -95.700

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2021Every state in 2021This day in weather historyThe tornado archive for Minnesota, 2021Warnings in Minnesota, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 975918, 975919, 975920, 975921, 975922, 975923, 975924, 975925, 975926, 975927.